DEAR THYROID, WRITTEN BY: MADAM Z


Dear Thyroid,

I’m not even sure you are still alive, but I feel that I must try to speak to you. It’s been 17 long years, and it’s crazy to keep this grudge going. We were so close for so long; remember? I never even questioned our friendship. We had a perfect, symbiotic relationship. I gave you good nutrition and iodized salt, and you gave me the perfect amount of thyroid hormone I needed. I felt good. I was healthy and energetic. And then, everything went haywire. You came under the bad influence of Dr. Graves. You started pumping out so much thyroxin that I got sick. I don’t think you intended for that to happen. You just got carried away. It must have been exciting, seeing just how much you could produce. But you almost killed me. I was so revved up with nervous, non-productive energy that I thought I was going crazy. I ate like a fiend, but lost 10 pounds in two months. It was like driving a car, with one foot on the gas and the other on the brake. So I went to the doctor, and he blamed you for all my problems. He said that the only foolproof way of getting better was to kick your ass with radiation. Okay, I suppose I should have consulted you, but I was so sick I wasn’t thinking straight. And I thought that the doctor would be able to apply just the right amount of radiation that would slow you down, but not kill you! So, I stuck my head into a lead-lined cage and drank the evil brew, while the administrator of the poison cowered outside the room. I can just imagine how horrible it was for you to be attacked by that radioactive iodine, which subsequently broke you down, until you could hardly push out any hormone at all. But I suffered too, old friend. I had thought that I would start to feel better after the treatment, but I got worse. Dr. High-and-Mighty hadn’t told me that was to be expected. It was only when my employer was ready to fire me because I wasn’t performing my duties well enough (“You said you’d straighten up after you got the radiation treatment. What’s your excuse now?) that I went back to the doctor for help. He told me it was to be expected that I would get worse before I got better, because as the radiation was battering my thyroid, the poor gland was squirting out hormones like a demented fire hose. So he wrote a note to the evil boss, entreating him to be patient with me. You, of course, couldn’t see the expression on the SOB’s face as he read the note, but he looked disappointed that he couldn’t fire me, without looking like the heartless bastard he was. So I stayed on the job, miserable but determined, while you got pulverized. Little did I know that you were so beaten down that after a couple of months you had nothing left to give, and I went from having too much thyroid hormone to too little. I felt like a zombie after a rough night in the graveyard; I had no energy, no strength and no hope of ever feeling better. But the wonderful world of medicine stepped in again and introduced me to Levothyroxine, a little purple pill that replaced most of the hormone that you were no longer able to give me. It’s not as good as the genuine article, but it gets me through the days and years, and I’d be dead without it. I keep hoping that you will be resurrected someday and we can resume our old, close friendship. Can you hear me? Are you there? If so, is there any chance of reconciliation? Give me a sign, little buddy.

Sincerely,
Madam Z

About Author MadamZ: "I can be your online grandma if you're under 20, your online mom if you're between 20 and 40, and your online sister if you're over 40. You can be *my* online mom or dad if you're over 80. OR, we can all just continue to shoot blurbs into the ether and see if anyone responds. The chances of a response are probably slightly better than sending a message in a bottle out to sea."

Labels: ,

7 Comments:

Blogger Freida Bee said...

Madame Z- It's very interesting to me to hear what it's like to have gone through the radiation since I went the surgery route. It may have been less volitile, but there are times I wonder if more of my dear thyroid could have been saved. Thanks for sharing this!

July 19, 2008 at 12:59 PM  
Blogger Katie Schwartz said...

MadamZ, your letter is beautiful.

I wasn't told after my RIT that I would get sicker either. I was shocked at how sick I felt just a few days after the procedure. It took six-eight weeks to run its course.

I'm so glad that you physically feel better and that you're not suffering from any thyroid related issues. It gives a girl hope :)

July 20, 2008 at 8:54 AM  
Blogger Utah Savage said...

Great letter. Did your thyroid ever write back? Did your thyroid die? Can you sue the doctor? I'm now glad all I have is a bad ticker and bipolar disorder. It could be worse.

August 21, 2008 at 1:08 PM  
Blogger browynnath said...

I really like how you talk to your thyroid. Mine is wonky too and I keep doing research to find ways to help the thyroid so I can be on as little synthroid as possible. I have a blog about my thyroid too. http://thyroid--health.blogspot.com

August 24, 2008 at 12:21 PM  
Blogger Pram said...

I really like your writing style! Heh, you talk like an animator- wanting to anthropomorphize everything.

September 7, 2008 at 2:12 AM  
Blogger kaz said...

I have been through the same thing its 10 months later and i am feeling upset and angry but like you was very ill and specialists gave me no choice

September 23, 2008 at 1:59 PM  
Anonymous chantix said...

The quit smoking medicine chantix is undoubtedly the right medication to relieve yourself from the shackles of nicotine addiction, but this drug meant for triggering off smoking cessation would yield beneficial results for you only when you administer it in accordance with the suggestions of the doctor. Altogether, there are certain other precautionary measures that you need to adhere to while using chantix and all these are detailed elaborately at the website http://www.chantixmagic.com.

November 7, 2008 at 2:13 AM  

Post a Comment

Subscribe to Post Comments [Atom]

Links to this post:

Create a Link

<< Home